Georgia, 2008

Flash Flood in Georgia, September 10, 2008

September 10, 2008 · NWS FFC · 1 event in 1 county or zone

A weak front was drifting south through north Georgia early on September 9th as large hurricane Ike was moving west off the western tip of Cuba. The large scale circulation around hurricane Ike brought Atlantic moisture into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak front was drifting south through north Georgia early on September 9th as large hurricane Ike was moving west off the western tip of Cuba. The large scale circulation around hurricane Ike brought Atlantic moisture into the region. This moisture combined with the front to allow for scattered showers and thunderstorms, that developed Tuesday afternoon September 8th, to continue overnight and into the early morning hours Wednesday. Thunderstorms persisted over parts of east central Georgia in the vicinity of the boundary for several hours, especially in Taliaferro county, where flash flooding was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 10, 2:08 AM EST, 22 minutes earlier.

Area forecast discussion, Sep 10, 2:08 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 AM EDT WED SEP 10 2008

.SHORT TERM /TODAY THROUGH FRIDAY/...
LATEST SURFACE ANALYSIS SHOWS A WEAK FRONTAL BOUNDARY STALLED ACROSS
CENTRAL GA...JUST SOUTH OF A COLUMBUS TO ATHENS LINE. THE FRONT IS
PROVIDING A FOCUS FOR SHOWERS AND THUNDERSTORMS THIS MORNING...MAINLY
OVER THE EAST CENTRAL PORTIONS OF THE CWA. THE SLOW MOVEMENT OF
THESE STORMS ARE PRODUCING LOCALLY HEAVY RAIN...AND WITH 2+ INCH
PWS IN PLACE...THIS THREAT WILL LIKELY CONTINUE THROUGH THE DAY.
THE FRONT SHOULD DRIFT NORTHWARD TODAY AS SOUTHEAST WINDS INCREASE
IN RESPONSE TO A TIGHTENING GRADIENT COURTESY OF HURRICANE IKE TO
THE SOUTH AND HIGH PRESSURE TO THE EAST. THE DEEP SOUTHEAST FLOW WILL
CONTINUE TO ADVECT AMPLE TROPICAL MOISTURE INLAND...HOLDING PWS WELL
ABOVE 2 INCHES FOR THE NEXT COUPLE DAYS. PREFER THE MUCH HIGHER MET
POPS FOR TODAY AND THURSDAY AS A SERIES OF WEAK DISTURBANCES IN THE
ZONAL FLOW ALOFT HELP SPARK NUMEROUS SHOWERS AND THUNDERSTORMS...
ESPECIALLY DURING MAX HEATING. SUSPECT AREAS ALONG AND NORTH OF A
COLUMBUS TO MILLEDGEVILLE TO AUGUSTA LINE WILL SEE THE GREATER COVERAGE
OF STORMS...AND THEREFORE THE GREATER THREAT OF HEAVY RAIN. TRAINING
OF STORMS FROM WSW TO ENE IS LIKELY...AND COULD RESULT IN LOCALIZED
FLOODING OF CREEKS AND STREAMS...AND PONDING OF WATER ALONG LOW
LYING...FLOOD PRONE AREAS. LOCALLY HEAVY RAINFALL AMOUNTS WILL
HAVE TO BE MONITORED CLOSELY FOR THE POTENTIAL OF FLASH FLOODING.
RAIN CHANCES BEGIN TO DIMINISH A BIT ON FRIDAY AS IKE PUSHES INTO
SOUTH TX AND HIGH PRESSURE BUILDS IN FROM THE EAST. OTHERWISE...TOOK
A BLEND OF THE COOL MET AND WARM MAV HIGHS FOR TODAY...THEN FOLLOWED
MAV CLOSELY THE REMAINING PERIODS.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE SEEMS TO DOMINATE OVER THE WEEKEND WITH THE BETTER
RAIN CHANCES ACROSS NORTH GA WHERE ANOTHER FRONTAL BOUNDARY
APPROACHES ON SUNDAY. GFS SHOWS THE FRONT PUSHING ACROSS THE
FORECAST AREA SUNDAY NIGHT AND POSSIBLY STALLING ACROSS SOUTH GA
ON MONDAY. APPEARS THE GREATER RAIN CHANCES WILL BE OVER THE
SOUTHERN THIRD OF THE FORECAST AREA FOR MONDAY AND TUESDAY AS THE
FRONT POSSIBLY MEANDERS IN THAT AREA FOR A FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  69  81  68  86 /  60  40  70  40  40
ATLANTA         86  70  84  70  85 /  60  30  70  40  30
BLAIRSVILLE     81  68  80  66  79 /  60  30  60  40  40
CARTERSVILLE    86  68  84  70  84 /  60  20  60  40  40
COLUMBUS        90  73  88  73  88 /  60  20  60  30  30
GAINESVILLE     83  68  82  69  83 /  60  30  60  40  40
MACON           90  74  88  71  91 /  60  30  70  30  30
ROME            87  69  86  71  90 /  60  20  60  40  40
PEACHTREE CITY  87  70  85  68  86 /  60  30  70  40  30
VIDALIA         90  73  88  71  92 /  60  40  70  30  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Sep 9, 8:00 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 PM EDT TUE SEP 9 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101500-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
900 PM EDT TUE SEP 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER NORTH AND NORTH CENTRAL
GEORGIA THIS EVENING.

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE INTO NORTH GEORGIA TONIGHT AND BECOME
STATIONARY.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORM THAT DEVELOPS WILL BE
LIGHTNING. THE MOST LIKELY LOCATION THUNDERSTORMS WILL BE FROM A
LAGRANGE TO ATHENS LINE AND SOUTH.

.DISCUSSION...
PLENTY OF TROPICAL MOISTURE WILL BE IN PLACE ACROSS CENTRAL
GEORGIA...SOUTH OF THE APPROACHING COLD FRONT. CAPES WILL RANGE
BETWEEN 1000 TO 2000 WITH LIFTED INDICES OF MINUS 3 TO MINUS 6. THE
APPROACH OF AN UPPER LEVEL DISTURBANCE WILL ALSO AID THUNDERSTORM
DEVELOPMENT OVER THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Special weather statement, Sep 9, 11:30 PM EST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1230 AM EDT WED SEP 10 2008

GAZ061-071>073-082-100530-
1230 AM EDT WED SEP 10 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN BIBB...JONES...
BALDWIN...MONROE AND HANCOCK COUNTIES UNTIL 130 AM EDT...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  A
BROKEN LINE OF SHOWERS AND THUNDERSTORMS THAT EXTENDING FROM ABOUT
15 MILES NORTHEAST OF MERIWETHER TO ABOUT 5 MILES SOUTHWEST OF
BOLINGBROKE. THESE STORMS WERE DRIFTING NORTH AT 5 MPH.

THE SLOW MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS ARE RESULTING
IN LOCALLY HEAVY RAIN AND RUNOFF COULD CAUSE MINOR FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES ACROSS PORTIONS OF BIBB...JONES...BALDWIN...MONROE AND
HANCOCK COUNTIES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG
THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 10, 12:48 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
148 AM EDT WED SEP 10 2008

GAZ051-100700-
148 AM EDT WED SEP 10 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TALIAFERRO COUNTY
UNTIL 300 AM EDT...

AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS THAT WERE NEARLY STATIONARY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
TALIAFERRO COUNTY...INCLUDING AREAS AROUND ROBINSON...
CRAWFORDVILLE...LYNEVILLE...RAYTOWN AND SHARON. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE
SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 10, 1:19 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
219 AM EDT WED SEP 10 2008

GAZ025-100730-
219 AM EDT WED SEP 10 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN JACKSON COUNTY UNTIL
330 AM EDT...

AT 213 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHEAST JACKSON COUNTY THAT WERE
NEARLY STATIONARY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
JACKSON COUNTY...INCLUDING AREAS AROUND MAYSVILLE...APPLE VALLEY...
NICHOLSON AND COMMERCE. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.
Special weather statement, Sep 10, 1:51 AM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
251 AM EDT WED SEP 10 2008

GAZ027-100800-
251 AM EDT WED SEP 10 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN MADISON COUNTY UNTIL
400 AM EDT...

AT 248 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS THAT WERE MOVING SLOWLY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
MADISON COUNTY...INCLUDING AREAS AROUND POCATALIGO...NEESE...DIAMOND
HILL...ILA...DANIELSVILLE AND PHILLIPS. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS ARE SUBJECT TO
MINOR FLOODING.
Special weather statement, Sep 10, 2:00 AM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 AM EDT WED SEP 10 2008

GAZ062-100830-
300 AM EDT WED SEP 10 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WARREN COUNTY UNTIL
430 AM EDT...

AT 253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR CADLEY AND OVER THE NORTHERN PART OF THE
COUNTY...THAT WERE NEARLY STATIONARY.

RUNOFF FROM THESE STORMS WILL CAUSE MINOR FLOODING OF SMALL CREEKS
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES ACROSS
WARREN COUNTY...INCLUDING AREAS AROUND CEDAR ROCK...NORWOOD...CAMAK
AND CADLEY. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE
BANKS OF CREEKS AND STREAMS ARE SUBJECT TO MINOR FLOODING.

The radar

The Robins AFB radar (KJGX), 109 km away, was scanning. The volume nearest the first event began at 07:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taliaferro

When
September 10, 2:30 AM EST to 4:30 AM EST
Where
Taliaferro County, 1.92 mi SSW of Edgewood Crossroads to 1.84 mi S of Edgewood Crossroads
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.573, -82.878

The Taliaferro County Sheriff's Department observed a flash flood along a stream that flows into Lick Creek, approximately 1.7 miles northeast of Crawfordville. The stream washed out a portion of Old Sandy Road, a dirt and rock road. Severe erosion occurred around the drainage culvert pipe.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134671.